Why do certain medications cause weight gain and what to do about it?

  • 2 Minutes Read

Why is it that certain medications cause weight gain?
And more importantly, what can I do now to take this weight off!

medications cause weight gain

You watch what you eat and make it a point to exercise every week. Then why isn't the scale reflecting your hard work? Perhaps your prescription medication is working against your efforts, making it harder for you to lose weight or causing weight gain.

Common ways that prescription medications cause weight gain

Impact on appetite

Medications such as steroids, certain antidepressants, some antihistamines, and even birth control pills can increase your appetite. If you are someone who eats in response to hunger, you may notice the scale starting to go up as a result of eating more to satisfy this new level of hunger.

Impact on where fat is stored

Corticosteroids often referred to as steroids (medicines that reduce swelling and inflammation) have two impacts on weight. For many people, they can cause an increase in appetite. They may also cause the body to redistribute fat to the stomach area. Many people notice increased stomach size faster than weight gain in other areas of their bodies.

Fatigue

Some medications leave you feeling tired and unmotivated. When feeling this way it can be harder to get out and exercise. If you continue to eat and drink the same way you always have and yet are burning fewer calories (as a result of being less active), this will result in weight gain.

Metabolism

Sometimes, although this is not common, a medication will actually lower a person's metabolic rate. In this case, total calories burned is lower (due to depressed metabolism). In addition, there may be an impact on a person's energy level. You may not have a lot of energy which may result in less activity during the day. In addition, you may eat more in search of an energy boost which can have an even greater effect on creating the calorie surplus.

To learn about which medications may be causing weight gain:
https://obesitymedicine.org/medications-that-cause-weight-gain/

So if certain medications cause weight gain, what can I do to take this weight off?

Track your food and exercise. You can't gain weight unless you eat more calories than your body needs. Tracking helps you keep calories intake and calories burned on target. This is true if you are trying to lose weight or maintain your weight. MyNetDiary is an online tracker that makes it easy to figure out how many calories your body needs each day and how many calories you are actually eating.

Food choices matter. Make sure to get enough protein and non-starchy vegetables at each meal. Protein (both plant and animal sources) and fiber can help fill you up on fewer calories. Try to avoid liquid calories and refined carbs & sweets. These foods tend to be high in calories and not very filling or nutritious.

Don't feel like you need to go at this alone. Be sure to talk with your doctor if you suspect your medications are causing weight gain. While it can be tempting to stop a medication cold turkey, if you feel it has caused sudden weight gain, this is not recommended. Stopping medications suddenly can be harmful to your health. Instead, talk to your doctor about other possible options. In many cases, you may be able to switch to a lower dose of the same medication or find a comparable drug that doesn't have the same impact on your weight.

It can be difficult to distinguish between weight gain from a drug or from other causes such as subtle diet and lifestyle shifts. MyNetDiary is here to help you figure out what is going on with your weight! Check out these additional resources which address other important factors when it comes to losing weight.

Tips for losing weight
Feeling full on fewer calories
Simple & healthful meal planner: plate method
Hidden cues to eating

Still new to MyNetDiary? Learn more today by downloading the app for FREE.

Updated by Joanna Kriehn, MS, RDN, CDE on June 10, 2020

Diabetes->Medications Weight Gain->Unwanted Weight Gain
Jun 12, 2020
Katherine Isacks
Katherine Isacks, MPS, RDN, CDE - Registered Dietitian and Certified Diabetes Educator (CDE)

Start Your Free
Food Diary Today

Sign up Devices